Deprecated: Function eregi() is deprecated in /home/becwig/lichensclerosus.net/cmsimple/cms.php on line 33

Deprecated: Function eregi() is deprecated in /home/becwig/lichensclerosus.net/cmsimple/functions.php on line 11
Living with Lichen Sclerosus - Steroids

Sitemap
Print Version
Last update:
August 27. 2012 05:37:13

Steroids

Clobetasol, Diprolene, Temovate, Betamethasone, Ultravate, Cormax, Lidex

All of the above are potent class 1 prescription steroids, for pain, itch, burning and inflammation relief. (In other words 'symptoms') to be used 'topically'.

Usually a steroid is the very first place a physician starts when a patient has vulvar pain or pain with sex, or tampons, etc. if it's in the vulvar tissue itself; after all infections are ruled, out of course. The more potent and class 1 steroids are typically reserved for LS. If one has a dermatitis or other undiagnosed vulvar pain and 'not' LS, a lower strength would be better to use initially. You may even try an OTC (over the counter) very mild hydrocortisone initially if you are not sure of the diagnosis, as it may be a simple dermatitis.

But ''clob'', short for clobetasol, a generic, is the steroid most often prescribed for LS and LP (lichen planus). It has been mentioned in many articles that an ointment form is much preferred over a cream form because there are less 'base' ingredients; it's purer and has less of a chance of irritating us or of having something in it that one may be allergic to.

Use these potent steroids in small amounts only, 'pea size' or just enough to make a 'light' film over the painful/itchy/inflamed/burning area and gently massaged in (as well as the anal area, if there). You can see it depends on the area to be covered as to how much. That part about lightly massaging it in is very important, so don't forget that, but please be gentle with yourself. A nice slow gentle count to ten is a suggestion, and a nice warm/hot bath helps the body absorb the medications beforehand.

Name brands are typically suggested as being better than the generic which is clobetasol (clob for short). Several excellent reports were from Temovate, Ultravate, Dermovate and Betamethasone, and often suggested by physicians if the generic clobetasol doesn't help. Steroids are the typical first protocol for LS and many other vulvar dermatological pains and those above are the highest potency in class ranking and are the suggested protocol for LS for the simple fact they will penetrate deeper into the tissue than a milder steroid and that is where LS resides - in the basement level of the tissue.

As the vulvar pain gets better, I, and some physicians, feel you can downgrade to the midrange steroids like Triamcinolone, Aristocort or Kenalog or eventually even a very weak one like Pramasone or hydrocortisone for maintenance. Once you are well, from then on it's suggested by some physicians to use on an ''as needed'' basis if you are in a flare-up with symptoms for a few days. Other physicians suggest it must be continued as a maintenance at least once a week for LS. So it's a matter of preference between you and your physician, and it is a real variable amongst them as well.

I've read several studies doing what they call 'pulse' dosing where a steroid is used for several days in a row and then halted for several more days to give the tissue time to repair itself since steroids can thin the tissue in a fairly short amount of time and then continued again in a cyclic pattern as being the better way to use them. Another suggestion was to use the steroids only on the weekends for 2-3 days - but I am assuming that's once one is well and as maintenance, as initially it's often used more often than that.

Potent class I steroids (like those listed in the heading)  'must' be tapered down and not dropped cold turkey, else you may have what is called a 'rebound' effect that can leave you much worse off than the original problem. Too much can be very damaging to the tissue as it can thin the tissue in a fairly short amount of time and give you the same or even worse symptoms than you're trying to correct. One study shows that thinning effect after only 3 days use of clobetasol (microscopically). I mention that only to show you it’s a potent medication and to not overuse it, but I do not want you to be frightened of it either.

Steroids are wonderful and can be a godsend no doubt, so please don't be afraid of them, just be aware. Generally within 2 -3 weeks you 'should' be seeing 'some' benefits. If not or if you are even worse, I'd definitely taper down and NOT use more; MORE is NOT better with a steroid! I cannot stress this enough - it's a very potent medicine, but used correctly can be a godsend.

If you're doing well and things are improving a 'typical' recommendation is a PEASIZE amount - enough to make a 'light' film over the painful area and gently massaged in, 2 X a day for approx. 3 weeks to a month (some physicians suggest six weeks) then taper down to one time a day for another 3 wks to a month, then go to a maintenance of perhaps 2-3 X a week, down to perhaps once a week, until you find your own level of maintenance.

But again, IF you see NO improvement or are getting worse after a few weeks usage of a steroid, please consider what I suggested above. You should see 'some' improvement within a 2 week time frame. If not, you may be allergic to it or you may have herpes unbeknownst too (steroids can aggravate herpes and are a real negative with that). Or you may need to switch to a different brand. I would definitely call my physician if that happens and let them know. I would prefer the once a day usage as enough - but that's me - and have seen that suggested, though it's not typical protocol. So don't be afraid if your physician does suggest twice a day, since that is moreso the standard when 'first' going on the steroids for LS.

Don't be foolish as I was when the physicians and the prescription itself stated to use until symptoms abate'' as I continued to get worse and worse 'waiting' to get well and for the symptoms to abate, but they didn't. That can mean an indefinite time frame, so don't fall into that trap because it 'may' seem beneficial when initially applied (if you find you are getting worse) but indirectly it's causing more harm without you realizing the very thing you are doing is causing it.

As to the steroids, I can only say that I've read thousands upon thousands of pieces of legitimate literature and I've still 'never' come across any that ever stated a steroid itself will restore that architecture - NONE... Its only purpose as far as 'I' know is to relieve or control the symptoms, things you are feeling. (Which we DO want of course) so don't misunderstand me. Used correctly steriods CAN help with the pain, burning, inflammation, swelling and itch (esp. itch) etc. to make it more comfortable to live with, and halt the disease progression where it is hopefully. But to restore the tissue back to it's original condition such as the unfusing of the adhesions or even to give back the color, tone, etc., I've just not seen that in any legitimate studies. Most say it is for symptom relief alone and once symptoms are relieved then it allows ones own body to do the healing.

So a steroid halts 'symptoms' to give you relief by slowing down the immune system response and hopes your own body does the rest of the healing, which it can do - especially in mild cases - since it helps halt the inflammation, itch, etc.. Just as a topical antibiotic for instance does not heal your skin but prevents infections 'caused' by the bacteria and then lets your own body (or hopes it does) do the healing.

Again I beg you to please just be cautious to not overuse or abuse steroids but also to not be afraid of them. Many physicians are very lax in that and not telling you of the possible side effects, especially of thinning the tissue in a fairly short amount of time...a good one will. One quote from a legitimate medical article by Dr. J. Metts on LS says this.

"Long-term use (of a steroid may cause an extreme burning sensation that occurs as the steroid is withdrawn. A cycle of vulvar dermatitis can become worse as the patient continues to treat the erythema and discomfort with the very same potent topical steroids that started the problem!"

I healed without ever using a steroid after my own dire results, just so you know because of extreme side effects from overuse and abuse previously (as told to by several physicians). But I went through hell and pain to get well - eventually with using only the hormones Estrace & Testosterone (E & T) alone until the tissue was rebuilt and unfused. Today, I 'probably' would use a steroid or possibly the Protopic/Elidel *immunomodulators* - but sparingly along with the hormone creams E & T. The steroids or Protopic or Elidel are for symptom relief and to put those 'symptoms' at bay and keep them in remission; the others (hormones) are to rebuild the tissue to get it healthy.

 

Living with Lichen Sclerosus Copyright 2010, Dee site by ncwebdesign.net